Alert archive / Kentucky / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 54, NWS Charleston, WV

May 27, 2017Carter County, Kentucky

NWS Charleston, WV issued this severe thunderstorm warning at May 27, 2017, 6:44 PM EDT for Carter County, Kentucky. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2017, 6:44 PM EDT (22:44 UTC)
Expired
May 27, 2017, 7:15 PM EDT
In force
31 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Carter County, KY

The radar

The Jackson,KY radar (KJKL), 74 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 4:11 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.7 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 794 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
794 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
711 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

627 
WUUS51 KRLX 272244
SVRRLX
KYC043-272315-
/O.NEW.KRLX.SV.W.0054.170527T2244Z-170527T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
644 PM EDT SAT MAY 27 2017

The National Weather Service in Charleston West Virginia has issued a

* Severe Thunderstorm Warning for...
  South central Carter County in northeastern Kentucky...

* Until 715 PM EDT

* At 644 PM EDT, a severe thunderstorm was located near Grayson Lake
  State Park, moving east at 15 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Grayson Lake State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3830 8313 3822 8292 3817 8295 3818 8299
      3819 8299 3819 8301 3820 8301 3820 8304
      3818 8305 3823 8309 3824 8313 3826 8315
TIME...MOT...LOC 2244Z 288DEG 13KT 3825 8308 

HAIL...1.00IN
WIND...<50MPH
 
$$

09
2 follow-up statements
565 
WWUS51 KRLX 272304
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
704 PM EDT SAT MAY 27 2017

KYC043-272315-
/O.CON.KRLX.SV.W.0054.000000T0000Z-170527T2315Z/
Carter KY-
704 PM EDT SAT MAY 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR SOUTH CENTRAL CARTER COUNTY...

At 704 PM EDT, a severe thunderstorm was located over Grayson Lake
State Park, moving southeast at 15 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Grayson Lake State Park.

# 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3825 8301 3822 8292 3817 8295 3818 8299
      3819 8299 3819 8301 3820 8301 3822 8302
TIME...MOT...LOC 2304Z 297DEG 15KT 3821 8299 

HAIL...1.00IN
WIND...<50MPH
 
$$

09
107 
WWUS51 KRLX 272312
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
712 PM EDT SAT MAY 27 2017

KYC043-272322-
/O.EXP.KRLX.SV.W.0054.000000T0000Z-170527T2315Z/
Carter KY-
712 PM EDT SAT MAY 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CARTER COUNTY
WILL EXPIRE AT 715 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 1000 PM EDT for
northeastern Kentucky.

LAT...LON 3825 8301 3822 8292 3817 8295 3818 8299
      3819 8299 3819 8301 3820 8301 3822 8302
TIME...MOT...LOC 2312Z 288DEG 13KT 3820 8296 

$$

09

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 4:21 PM EDT, 2 hours 23 minutes earlier.

Area forecast discussion, May 27, 4:21 PM EDT, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
421 PM EDT Sat May 27 2017

.SYNOPSIS...
Rounds of convection are expected this holiday weekend, until a
cold front crosses Sunday, followed by another Monday morning.
Additional cold fronts and showers cross through mid week.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 430 PM Saturday...
Atmosphere continues to destabilize with plenty of stronger
storm beginning to develop. Issued a severe thunderstorm watch.

As of 230 PM Saturday...

Cap is finally breaking over the northern tier of counties where
the better clearing has taken place over the last couple of
hours. Still looking at a high CAPE and moderate bulk shear
environment, so expect the activity to continue on the upswing
heading into the late afternoon and evening. So far, the pace
has been more than manageable, but still have a few hours of
heating left and we have already hit the convective temperature.
Have both the hail and wind threat going forward. No changes to
the SPC slight risk for us in terms of severe.

Meanwhile, precipitable water values pushing 1.50in have
warranted the flash flood watch in place over much of the
southern portion of the CWA. Flash flood guidance values still
high, so thresholds for additional rain down in these areas is
low. Repetitive rounds of storms could easily become
troublesome.

Have tailored the POPs for a lull in the activity late this
evening and early tonight, before the front swings back
northward again as a warm front. Pre dawn convection expected to
move north through the area, and back into the slight risk area
for Sunday as the cold front passes again.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
As of 340 PM Saturday...

During this period, models have the upper trough lifting out of
the Ohio/Tennessee valleys and becoming a closed upper low over
eastern Canada. This will finally push the frontal system out
of our area during Monday and allow high pressure with drier
air to move in later Monday and Monday night. Thus, look for
decreasing rain chances from west to east on Monday, with
temperatures returning to near normal with much lower
humidities.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 345 PM Saturday...

This period features a large upper level low over eastern
Canada with a long wave trough over the eastern United States.
This spells a cooler trend for the Ohio Valley, with
reinforcing cold front dropping across the area through mid
week. Some showers will accompany these fronts, but no heavy
rains are expected. Upper ridging and high pressure will return
for the later part of the work week with dry weather and near
normal temperatures.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
As of 145 PM Saturday...

Convection/storms will be around through the evening. The
challenge, of course, is determining effects on individual
terminals.

With that said, attempted as best as possible with rapid update
high res models to time POPs on terminals and reflect that in
the TAFs, while trying to not overpopulate with VCTS/CB. Some
TEMPOs used in this case to cover, but can see AMDs being
needed as the storms evolve and move over the next several
hours. Gusty winds and hail are possible.

Expecting a lull during a portion of the overnight, with a warm
front returning and bringing morning convection back into the
fold.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Convection timing likely to vary as storms
evolve. May need fog tonight in brief clearing.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    M    H    H    H    H    H    H    L
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    L
BKW CONSISTENCY  H    L    L    M    M    M    M    M    M    L    M    L
EKN CONSISTENCY  M    H    M    H    H    H    H    M    M    L    L    L
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    L    L
CKB CONSISTENCY  H    M    H    M    H    H    H    H    H    H    H    M

AFTER 18Z SUNDAY...

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flash Flood Watch through Monday morning for WVZ005>008-
     013>016-024>027-033-034-515>520.
OH...None.
KY...Flash Flood Watch through Monday morning for KYZ102-103-105.
VA...Flash Flood Watch through Monday morning for VAZ003-004.

&&

SYNOPSIS...JMV/JW/26
NEAR TERM...JW/26
SHORT TERM...JMV
LONG TERM...JMV
AVIATION...JW/26
Hazardous weather outlook, May 27, 5:57 PM EDT, 47 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
557 PM EDT Sat May 27 2017

KYZ101-OHZ085>087-WVZ009-017>020-028>032-039-040-521>526-282200-
Greenup-Meigs-Gallia-Lawrence OH-Wood-Wirt-Calhoun-Ritchie-Doddridge-
Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
557 PM EDT Sat May 27 2017

...SEVERE THUNDERSTORM WATCH 277 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of northeast
Kentucky, portions of southeast Ohio, and portions of central West
Virginia, northeast West Virginia and northern West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Continued stormy weather with a slight risk of severe storms Sunday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

OHZ066-067-075-076-083-084-WVZ010-011-282200-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Pleasants-Tyler-
557 PM EDT Sat May 27 2017

This Hazardous Weather Outlook is for portions of southeast Ohio
and northern West Virginia.

.DAY ONE...Tonight.

There is a chance of isolated strong to severe thunderstorms into
this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Continued stormy weather with the potential of isolated severe
storms Sunday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

KYZ102-103-105-VAZ003-004-WVZ005>008-013>016-024>027-033-034-515>520-
282200-
Carter-Boyd-Lawrence KY-Dickenson-Buchanan-Wayne-Cabell-Mason-
Jackson WV-Lincoln-Putnam-Kanawha-Roane-Mingo-Logan-Boone-Clay-
McDowell-Wyoming-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-
557 PM EDT Sat May 27 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING...
...SEVERE THUNDERSTORM WATCH 277 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of northeast
Kentucky, southwest Virginia, and portions of central West
Virginia, southeast West Virginia, southern West Virginia and
western West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Continued stormy weather with a slight risk of severe storms Sunday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, May 27, 6:05 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service Charleston WV
605 PM EDT SAT MAY 27 2017

KYZ101-102-272230-
Greenup-Carter-
605 PM EDT SAT MAY 27 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL GREENUP AND
CENTRAL CARTER COUNTIES...

At 605 PM EDT, a strong thunderstorm was located near Olive Hill,
moving east at 20 mph.

Dime size hail is possible with this storm.

Locations impacted include...
Grayson, Olive Hill, Grayson Lake State Park, Carter Caves State
Park, Gesling, Oldtown, Carter, Grahn, Globe and Hopewell.

This includes Interstate 64 in Kentucky between mile markers 151 and
171.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3833 8332 3833 8327 3834 8323 3835 8324
      3842 8324 3844 8321 3845 8321 3844 8289
      3820 8302 3820 8304 3819 8305 3823 8309
      3824 8314 3826 8316 3827 8318 3825 8320
      3831 8334
TIME...MOT...LOC 2205Z 288DEG 19KT 3835 8320

09
Special weather statement, May 27, 6:11 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Charleston WV
611 PM EDT SAT MAY 27 2017

KYZ101>103-105-OHZ087-WVZ005-006-272345-
Boyd-Greenup-Carter-Lawrence-Lawrence-Wayne-Cabell-
611 PM EDT SAT MAY 27 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT BOYD...NORTHWESTERN
LAWRENCE...SOUTHERN GREENUP...CARTER...SOUTH CENTRAL LAWRENCE...
SOUTHWESTERN CABELL AND NORTHWESTERN WAYNE COUNTIES...

At 608 PM EDT, an area of strong thunderstorms were clustered around
Gesling, or near Carter Caves State Park, moving east at 10 mph.

Torrential rainfall is occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Locations impacted include... Huntington, Ashland,
Grayson, Louisa, Olive Hill, Wayne, Chesapeake, Proctorville, Beech
Fork State Park, Cannonsburg, Grayson Lake State Park, Yatesville
Lake State Park, Carter Caves State Park, Barboursville, Kenova,
Catlettsburg, Ceredo, Fort Gay, Coalton and Denton.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Interstate 64 in Kentucky between mile markers 149 and 191.
 Interstate 64 in West Virginia between mile markers 1 and 16.

LAT...LON 3834 8323 3843 8323 3849 8319 3855 8310
      3843 8231 3810 8230 3814 8291 3817 8292
      3817 8298 3820 8301 3820 8304 3819 8305
      3818 8305 3823 8309 3827 8317 3823 8322
      3819 8323 3819 8326 3821 8330 3832 8334
TIME...MOT...LOC 2208Z 269DEG 10KT 3847 8314

05
Special weather statement, May 27, 6:13 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Charleston WV
613 PM EDT SAT MAY 27 2017

WVZ008-016-272245-
Jackson-Roane-
613 PM EDT SAT MAY 27 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ROANE AND
SOUTHEASTERN JACKSON COUNTIES...

At 613 PM EDT, a strong thunderstorm was located 7 miles northeast of
Kenna, or 8 miles southeast of Ripley, moving east at 15 mph.

Half inch hail is possible with this storm.

Locations impacted include...
Spencer, Statts Mills, Looneyville, Harmony, Gay, Walton and
Gandeeville.

This includes Interstate 77 in West Virginia between mile markers 126
and 129.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3881 8125 3880 8122 3879 8123 3878 8122
      3879 8121 3878 8121 3877 8120 3855 8130
      3869 8168 3886 8161
TIME...MOT...LOC 2213Z 292DEG 13KT 3876 8157

09
Local storm report, May 27, 6:19 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
619 PM EDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             4 NW OLIVE HILL         38.34N 83.23W
05/27/2017  E1.00 INCH       CARTER             KY   PUBLIC

&&

MZ
Local storm report, May 27, 6:37 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
637 PM EDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             OLIVE HILL              38.30N 83.17W
05/27/2017  E1.00 INCH       CARTER             KY   FIRE DEPT/RESCUE

&&

MZ
Local storm report, May 27, 6:40 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
640 PM EDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             OLIVE HILL              38.30N 83.17W
05/27/2017  E1.75 INCH       CARTER             KY   PUBLIC

            REPORT VIA BROADCAST MEDIA WITH PICTURE.

&&

MZ

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 4:14 AM EDTFlash Flood WatchRLXBoyd, Carter, Lawrence39 hr
May 27, 5:41 PM EDTSpecial Weather StatementRLXBoyd34 min
May 27, 6:05 PM EDTSpecial Weather StatementRLXCarter25 min
May 27, 6:08 PM EDTSevere Thunderstorm WarningRLXCarter37 min
May 27, 6:11 PM EDTSpecial Weather StatementRLXBoyd, Carter94 min
May 27, 6:52 PM EDTFlash Flood WarningRLXCarter3 hr

Nearby

Severe Thunderstorm Warnings in Kentucky, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.